Oregon, 2022

Damaging Winds in Oregon, September 7, 2022

September 7, 2022 · NWS BOI · 3 events in 2 counties and zones

A cold front brought elevated thunderstorms with strong winds into southeast Oregon on the evening of September 7th, 2022.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A cold front brought elevated thunderstorms with strong winds into southeast Oregon on the evening of September 7th, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Sep 7, 12:09 PM PST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 7, 12:09 PM PST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Boise ID
209 PM MDT Wed Sep 7 2022

.SHORT TERM...Tonight through Friday night...Storms will continue
through the evening, with strong to severe storms possible. Strong
wind will be the primary threat with storm activity, along with
lightning activity. Drier and cooler conditions expected across
the area on Thursday, with temperatures expected to fall 10 to 15
degrees from what was experienced today. Additional cooling
anticipated on Friday, with another drop of around 5 degrees to
bring values slightly below normal. Dry conditions are anticipated
through the end of the work week. However, a tightened pressure
gradient across the region will result in gusty to breezy
afternoon wind at times, especially Thursday.

.LONG TERM...Saturday through Wednesday...A change to a cooler and
wetter pattern still looks to be on the horizon for the extended
period. A ridge of high pressure will move over the area on Saturday
for dry conditions and temperatures several degrees above normal.
Temperatures will warm several more degrees on Sunday as the ridge
starts to shift east and southerly flow redevelops. An upper trough
will move into the Pacific Northwest late Sunday into Monday at the
same time remnant moisture from Hurricane Kay moves north through
the Great Basin into our area. This will bring a chance of showers
and thunderstorms to our region with cooler temperatures Monday
through Wednesday. Significant disagreement exists between models on
the extent of the moisture that will move over our area as well as
how it will interact with the upper trough. Since the moisture has
tropical origins, heavy rainfall will be a possibility but details
remain highly uncertain.

&&

.AVIATION...Isolated thunderstorms with very gusty winds and blowing
dust will develop through early this evening. Smoke reducing
visibility surface and aloft will increase tonight and Thursday. Hot
temperatures creating high density altitudes into early this
evening. Surface winds: SW 10-15 kt with gusts 20-30 kt, strongest
in the higher terrain and across eastern Oregon, becoming NW 5-10 kt
after 03z/Thu. Gusts 40-60 kt near thunderstorms. Gusty NW
winds expected Thursday. Winds aloft at 10k feet MSL: W 20-35 kt.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 9 PM MDT this evening IDZ401>403-421.
     Heat Advisory until midnight MDT tonight IDZ012>016-028>030-033.
     Red Flag Warning from noon to 9 PM MDT Thursday IDZ421-424-426.
OR...Red Flag Warning until 9 PM MDT this evening ORZ636-637.
     Heat Advisory until midnight MDT tonight ORZ061>064.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...KB
LONG TERM....ST
AVIATION.....ST

In the hours before

Special weather statement, Sep 7, 1:21 PM PST, 15 minutes before
Special Weather Statement
National Weather Service Boise ID
221 PM PDT Wed Sep 7 2022

ORZ061-072200-
Harney County OR-
221 PM PDT Wed Sep 7 2022

...Strong thunderstorms will impact portions of northwestern Harney
County through 300 PM PDT...

At 219 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wagontire Mountain to near Warner Wetlands.
Movement was northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Wagontire Mountain, Wagontire, Horsehead Mountain and Little
  Juniper Mountain around 220 PM PDT.
  China Lake, Paiute Butte and Alec Butte around 230 PM PDT.
  Chickahominy Reservoir, Moon Reservoir, Black Cap and Three Story
  Rim around 240 PM PDT.
  Oakerman Butte, Riley, Sagehen Hill and Orejana Canyon around 250
  PM PDT.
  Burns, Hines, Bald Butte and Rock Creek Reservoir around 300 PM
  PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4318 11993 4318 11989 4343 11990 4388 11907
      4271 11907 4259 11936 4275 11937 4275 11994
TIME...MOT...LOC 2119Z 236DEG 47KT 4335 11990 4247 11989

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

ST

The radar

The Boise radar (KCBX), 220 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harney

When
September 7, 1:36 PM PST to 2:36 PM PST
Where
Harney County, 0.85 mi SW of (Bno)burns Muni Arpt to 0.35 mi SSW of (Bno)burns Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
43.590, -118.960

A wind gust of 52 mph was recorded at the Burns, OR airport ASOS.

Thunderstorm Wind, Malheur

When
September 7, 3:07 PM MST to 4:07 PM MST
Where
Malheur County, 2.31 mi NNW of Rome to 2.38 mi NNW of Rome
Measured
68 kt (78 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
42.860, -117.640

An official NWS observation recorded a wind gust of 78 mph one mile northwest of Rome, OR.

Thunderstorm Wind, Malheur

When
September 7, 4:53 PM MST to 5:53 PM MST
Where
Malheur County, 0.99 mi E of Vale to 1.12 mi E of Vale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.980, -117.230

A strong outflow wind caused significant roof damage from a large, fallen tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2022Every state in 2022This day in weather historyWarnings in Oregon, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052466, 1052467, 1052465.